Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 13 (2017), 007, 25 pages      arXiv:1606.06120

Connected Lie Groupoids are Internally Connected and Integral Complete in Synthetic Differential Geometry

Matthew Burke
4 River Court, Ferry Lane, Cambridge CB4 1NU, UK

Received June 29, 2016, in final form January 13, 2017; Published online January 24, 2017; Statement of Theorem 4.7 and notation in Section 4.3 corrected April 14, 2017

We extend some fundamental definitions and constructions in the established generalisation of Lie theory involving Lie groupoids by reformulating them in terms of groupoids internal to a well-adapted model of synthetic differential geometry. In particular we define internal counterparts of the definitions of source path and source simply connected groupoid and the integration of $A$-paths. The main results of this paper show that if a classical Hausdorff Lie groupoid satisfies one of the classical connectedness conditions it also satisfies its internal counterpart.

Key words: Lie theory; Lie groupoid; Lie algebroid; category theory; synthetic differential geometry; intuitionistic logic.

pdf (496 kb)   tex (29 kb)       [previous version:  pdf (496 kb)   tex (29 kb)]


  1. Almeida R., Molino P., Suites d'Atiyah et feuilletages transversalement complets, C. R. Acad. Sci. Paris Sér. I Math. 300 (1985), 13-15.
  2. Bruno O.P., Logical opens of exponential objects, Cahiers Topologie Géom. Différentielle Catég. 26 (1985), 311-323.
  3. Bunge M., Dubuc E.J., Local concepts in synthetic differential geometry and germ representability, in Mathematical Logic and Theoretical Computer Science (College Park, Md., 1984-1985), Lecture Notes in Pure and Appl. Math., Vol. 106, Dekker, New York, 1987, 93-159.
  4. Burke M., Synthetic Lie theory, Ph.D. thesis, Macquarie University, Sydney, 2015, available at
  5. Burke M., A synthetic version of Lie's second theorem, arXiv:1605.06378.
  6. Crainic M., Fernandes R.L., Integrability of Lie brackets, Ann. of Math. 157 (2003), 575-620, math.DG/0210152.
  7. del Hoyo. Matias, Fernandes R.L., Riemannian metrics on Lie groupoids, J. Reine Angew. Math., to appear, arXiv:1404.5989.
  8. Douady A., Lazard M., Espaces fibrés en algèbres de Lie et en groupes, Invent. Math. 1 (1966), 133-151.
  9. Dubuc E.J., Sur les modèles de la géométrie différentielle synthétique, Cahiers Topologie Géom. Différentielle 20 (1979), 231-279.
  10. Dubuc E.J., $C^{\infty }$-schemes, Amer. J. Math. 103 (1981), 683-690.
  11. Dubuc E.J., Logical opens and real numbers in topoi, J. Pure Appl. Algebra 43 (1986), 129-143.
  12. Dubuc E.J., Germ representability and local integration of vector fields in a well adapted model of SDG, J. Pure Appl. Algebra 64 (1990), 131-144.
  13. Duistermaat J.J., Kolk J.A.C., Lie groups, Universitext, Springer-Verlag, Berlin, 2000.
  14. Hazewinkel M., Formal groups and applications, Pure and Applied Mathematics, Vol. 78, Academic Press, Inc., New York - London, 1978.
  15. Hirsch M.W., Differential topology, Graduate Texts in Mathematics, Vol. 33, Springer-Verlag, New York - Heidelberg, 1976.
  16. Johnstone P.T., Sketches of an elephant: a topos theory compendium, Vol. 3, privately communicated preprint.
  17. Kock A., Synthetic differential geometry, London Mathematical Society Lecture Note Series, Vol. 333, 2nd ed., Cambridge University Press, Cambridge, 2006.
  18. Kock A., Reyes G.E., Ordinary differential equations and their exponentials, Cent. Eur. J. Math. 4 (2006), 64-81.
  19. Lavendhomme R., Basic concepts of synthetic differential geometry, Kluwer Texts in the Mathematical Sciences, Vol. 13, Kluwer Academic Publishers Group, Dordrecht, 1996.
  20. Lee J.M., Introduction to smooth manifolds, Graduate Texts in Mathematics, Vol. 218, 2nd ed., Springer, New York, 2013.
  21. Mackenzie K.C.H., General theory of Lie groupoids and Lie algebroids, London Mathematical Society Lecture Note Series, Vol. 213, Cambridge University Press, Cambridge, 2005.
  22. Michor P.W., Topics in differential geometry, Graduate Studies in Mathematics, Vol. 93, Amer. Math. Soc., Providence, RI, 2008.
  23. Moerdijk I., Reyes G.E., Models for smooth infinitesimal analysis, Springer-Verlag, New York, 1991.
  24. Penon J., Infinitésimaux et intuitionnisme, Cahiers Topologie Géom. Différentielle 22 (1981), 67-72.
  25. Penon J., De l'infinitésimal au local, Diagrammes 13 (1985), iv+191 pages.
  26. Serre J.-P., Lie algebras and Lie groups, Lecture Notes in Math., Vol. 1500, Springer-Verlag, Berlin, 2006.
  27. Tseng H.-H., Zhu C., Integrating Lie algebroids via stacks, Compos. Math. 142 (2006), 251-270, math.DG/0405003.

Previous article  Next article   Contents of Volume 13 (2017)